Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Quad Cities, IA

May 14, 2018Bureau County, Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2018, 4:42 PM CDT for Bureau County, Henry County, Illinois. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 4:42 PM CDT (21:42 UTC)
Expired
May 14, 2018, 5:01 PM CDT
In force
19 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bureau County, IL, Henry County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:48 PM CDTHAIL 0.25Kewanee, ILRELAYED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KDVN 142142
SVRDVN
ILC011-073-142245-
/O.NEW.KDVN.SV.W.0022.180514T2142Z-180514T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
442 PM CDT MON MAY 14 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in northwestern Illinois...
  Southwestern Bureau County in north central Illinois...

* Until 545 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located over Kewanee,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kewanee, Wyanet, Sheffield, Tiskilwa, Buda, Neponset, Providence,
  Kewanee Municipal Airport and Johnson-Sauk Trail State Park.

This includes Interstate 80 in Illinois between mile markers 41 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4120 8964 4123 8964 4123 8987 4116 8987
      4115 8995 4128 9000 4148 8958 4123 8946
TIME...MOT...LOC 2142Z 242DEG 14KT 4123 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

Ervin
2 follow-up statements
556 
WWUS53 KDVN 142153
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
453 PM CDT MON MAY 14 2018

ILC011-073-142245-
/O.CON.KDVN.SV.W.0022.000000T0000Z-180514T2245Z/
Henry IL-Bureau IL-
453 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HENRY AND SOUTHWESTERN BUREAU COUNTIES...

At 453 PM CDT, a severe thunderstorm was located near Osceola, or
near Kewanee, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kewanee, Wyanet, Sheffield, Tiskilwa, Buda, Neponset, Providence and
Johnson-Sauk Trail State Park.

This includes Interstate 80 in Illinois between mile markers 41 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4122 8956 4123 8964 4123 8987 4121 8992
      4119 8995 4128 9000 4148 8958 4123 8946
TIME...MOT...LOC 2153Z 239DEG 16KT 4126 8983 

HAIL...1.00IN
WIND...60MPH
 
$$

Ervin
121 
WWUS53 KDVN 142201
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
501 PM CDT MON MAY 14 2018

ILC011-073-142210-
/O.CAN.KDVN.SV.W.0022.000000T0000Z-180514T2245Z/
Henry IL-Bureau IL-
501 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY AND
SOUTHWESTERN BUREAU COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4122 8956 4123 8964 4123 8987 4121 8992
      4119 8995 4128 9000 4148 8958 4123 8946
TIME...MOT...LOC 2159Z 242DEG 14KT 4127 8979 

$$

Ervin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:36 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 14, 3:36 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
336 PM CDT Mon May 14 2018

.SYNOPSIS...
Issued at 333 PM CDT Mon May 14 2018

Stationary frontal boundary extended from near the IA/MO border
into se IA and far northern IL. The best moisture transport
extended across northern MO, extreme eastern IA and
central/northern IL. SBCAPES were about 3500 J/KG but the low
level bulk shear was rather weak. Main severe risk will be large
hail and damaging wind given the high CAPE.

Temperatures ranged from the lower 70s nw to around 90 se.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 333 PM CDT Mon May 14 2018

Forecast focus on convection tonight.

Tonight: Will have likely pops for much of tonight with the main
areas of storms expected in our southern and eastern counties
closer to the boundary. A short wave will be arriving overnight to
aid in convection. HIRES suggest less coverage of storms in our
northern cwa where 2-3 inches of rain fell overnight but will
still need to monitor for isolated flash flooding if any stronger
storms impact locations that had heavy rain last night. The main
severe risk will be damaging winds and large hail, mainly this
evening when the SBCAPE is higher. Lows will be in the upper 50s
to mid 60s.

Tuesday: Any lingering showers or storms (isolated to scattered
coverage) should end from west to east as the day progresses.
High pressure will be building into the area later in the day.
Highs will be in the upper 70s at most locations. Gradually drier
air will filter into the area during the afternoon as winds turn
northeast.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 333 PM CDT Mon May 14 2018

Forecast focus on dry and warm the remainder of the work week
then more showers and thunderstorms this weekend.

Tuesday night through Friday night: Dry and comfortable as the
area will be in a split flow and surface high pressure. Highs will
be in the 80s with lows in the 50s to lower 60s.

This weekend: Confidence is low at this time as ECMWF is much more
progressive with an upper level trough pushing into the Midwest.
This model would suggest showers and storms Saturday night.
However, the GFS indicates a frontal boundary stalling over the
area with several rounds of showers and storms all weekend. The
grids will indicate chance pops for now. Highs will be in the 80s
on Saturday and in the 70s on Sunday.

Early next week: Dry again as high pressure builds back into the
area, with highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1236 PM CDT Mon May 14 2018

Variable conditions making for a challenging TAF forecast.
In general, IFR/MVFR hanging in at DBQ and CID this afternoon
post frontal, but may see improvement to VFR for a time late
afternoon and evening before cooling and moisture lead to
redevelopment of IFR/MVFR conditions in fog/low clouds. MLI
and BRL will be VFR with bouts of MVFR/IFR in scattered storms
by 20z-00z. BRL and MLI may also revert back to VFR for a while
this evening but should also see development of IFR/MVFR in
low clouds/fog overnight. Some additional storms are being hinted
at overnight across the area but scattered nature lends low
confidence on impact at terminals and therefore no mention at this
time. Do anticipate conditions becoming VFR on Tuesday with
northerly winds ushering in drier air.

&&

.HYDROLOGY...
Issued at 1125 AM CDT Mon May 14 2018

On the Mississippi...the snow melt crest is progressing through
LD 19 Keokuk today, and broadly at Gregory Landing through
Tuesday. The broad crest at Gregory landing is falling short of
the Moderate flood stage. Otherwise, all other sites continue to
show river level falls, except for some temporary "bump-ups" or
fall halts due to locally heavy rainfall last night right in the
adjacent basin from Dubuque on down to Camanche. Burlington should
fall below the Major flood stage later this afternoon.

On the tributary rivers...with recent and forecast bouts of heavy
rain, most tribs are forecast to still stay within their banks.
The exception is on the lower Wapsipinicon River, where heavy
rainfall early this morning just upstream of De Witt will bump
that site temporarily up over Moderate flood stage today. The
river may then experience a small drop back below Moderate flood
this evening, before routed flow from further upstream where more
heavy rain fall last night between Independence and Anamosa,
produces another rise back above the Moderate flood stage by
Tuesday evening. Swaths of heavy rainfall last night across
northwestern Illinois will also produce rises above action stage
on the Rock River at Joslin and Moline by this Thursday.

Heavy rainfall is again possible late this afternoon and especially
tonight, with areas north of Interstate 80 and especially the HWY
30 corridor, sensitive to more heavy rainfall and associated run-
off. If more widespread heavy rainfall occurs in these northern
areas again, additional rises on the rivers in these areas are
likely, or aggravate any ongoing high water stages. Rivers such
as the Cedar, Wapsi, Maquoketa, Pecatonica, and the Rock would be
more susceptible. But there are signs in some of the latest model
runs and boundary placements that suggest tonight's widespread
heavy rain threat may occur south of the I80 corridor and thus
away from these more sensitive river basins.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
HYDROLOGY...12
Hazardous weather outlook, May 14, 12:12 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
1212 PM CDT Mon May 14 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1212 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected between 3 pm and 10 pm. The
main threats will be large hail up to the size of golfballs and
damaging winds to 70 mph. Flash flooding is also possible,
especially if the storms impact areas that recently received heavy
rain. The area most at risk for severe weather is roughly south
of a line from Mount Carroll, Illinois to Sigourney, Iowa.

Additional thunderstorms are possible across the Outlook area
overnight. Lightning, small hail and locally heavy rainfall will
be the main threat with these storms.

Flooding will continue along the Mississippi River and portions of
the lower Iowa and Wapsipinicon Rivers.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered non-severe thunderstorms are expected Tuesday.
Additional storms are possible Saturday and Sunday. It is too
early to determine the potential for severe weather.

Flooding will continue along the Mississippi River, as well as
portions of the lower Iowa and Wapsipinicon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the outlook area
from mid afternoon through early evening.

In the hours before

Special weather statement, May 14, 3:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT MON MAY 14 2018

ILC011-195-142100-
Whiteside-Bureau-
334 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITESIDE AND
NORTHWESTERN BUREAU COUNTIES UNTIL 400 PM CDT

At 334 PM CDT, a strong thunderstorm was located near Deer Grove, or
15 miles south of Rock Falls, moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Walnut, Tampico, Deer Grove, Ohio, New Bedford, Thomas and Normandy.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4154 8935 4146 8981 4160 8984 4173 8963
      4159 8963 4158 8939
TIME...MOT...LOC 2034Z 250DEG 18KT 4155 8971

Ervin
Local storm report, May 14, 3:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       1 WNW BETTENDORF        41.57N 90.49W
05/14/2018  M1.26 INCH       SCOTT              IA   TRAINED SPOTTER

            RAINFALL FROM STORM THAT PAST OVERHEAD IN
            PAST HOUR, 24 HR RAINFALL IS 1.28.

&&

PS
Local storm report, May 14, 4:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       WASHINGTON              41.30N 91.69W
05/14/2018  M1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL.

&&
Local storm report, May 14, 4:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HEAVY RAIN       LE CLAIRE               41.60N 90.36W
05/14/2018  M1.50 INCH       SCOTT              IA   TRAINED SPOTTER

            TOTAL AS OF 4 PM.

&&
Special weather statement, May 14, 4:37 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
437 PM CDT MON MAY 14 2018

ILC067-IAC111-MOC045-142200-
Hancock-Lee-Clark-
437 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK...
SOUTHWESTERN LEE AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT

At 437 PM CDT, a strong thunderstorm was located over St.
Francisville, or 8 miles northeast of Kahoka, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Madison, Keokuk, Carthage, Nauvoo, Hamilton, Dallas City,
Montrose, Ferris, Colusa, Adrian, New Boston, Burnside, St.
Francisville, Elvaston, Pontoosuc, Bentley, Charleston, Keokuk
Airport, Nauvoo State Park and Bluff Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 4043 9165 4058 9166 4063 9110 4034 9108
TIME...MOT...LOC 2137Z 274DEG 19KT 4049 9159

Sheets
Local storm report, May 14, 4:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             KEWANEE                 41.24N 89.93W
05/14/2018  E0.88 INCH       HENRY              IL   PUBLIC

            DIME TO NICKEL HAIL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:04 AM CDTSpecial Weather StatementDVNJo Daviess41 min
May 14, 4:22 AM CDTSpecial Weather StatementDVNCarroll, Stephenson38 min
May 14, 4:53 AM CDTSpecial Weather StatementDVNHenry, Mercer, Rock Island, Warren52 min
May 14, 5:06 AM CDTSpecial Weather StatementDVNCarroll24 min
May 14, 7:47 AM CDTSpecial Weather StatementDVNHenry, Whiteside28 min
May 14, 8:30 AM CDTSpecial Weather StatementDVNBureau45 min
May 14, 2:39 PM CDTSpecial Weather StatementDVNRock Island36 min
May 14, 3:17 PM CDTSpecial Weather StatementDVNRock Island28 min
May 14, 3:34 PM CDTSpecial Weather StatementDVNBureau26 min
May 14, 4:37 PM CDTSpecial Weather StatementDVNHancock23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.